Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Bismarck, ND

May 20, 2005Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 20, 2005, 5:52 PM CDT for Stutsman County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 5:52 PM CDT (22:52 UTC)
Expired
May 20, 2005, 6:31 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 202252
SVRBIS
NDC093-202330-
/O.NEW.KBIS.SV.W.0020.050520T2252Z-050520T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SPIRITWOOD...OR ABOUT 9 MILES EAST OF
  JAMESTOWN...AND MOVING EAST AT 10 MPH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4702 9859 4684 9860 4675 9846 4704 9848

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 202305
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT FRI MAY 20 2005

NDC093-202330-
/O.CON.KBIS.SV.W.0020.000000T0000Z-050520T2330Z/
STUTSMAN ND-
605 PM CDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR EAST
CENTRAL STUTSMAN COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SPIRITWOOD...OR ABOUT 12 MILES EAST OF
JAMESTOWN...MOVING EAST AT 10 MPH.

.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4702 9859 4684 9860 4675 9846 4704 9848

$$

JC
000 
WWUS53 KBIS 202331
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT FRI MAY 20 2005

NDC093-202341-
/O.EXP.KBIS.SV.W.0020.000000T0000Z-050520T2330Z/
STUTSMAN ND-
631 PM CDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STUTSMAN COUNTY
EXPIRES AT 630 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4702 9859 4684 9860 4675 9846 4704 9848

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:05 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 20, 2:05 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT FRI MAY 20 2005

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...
THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE
THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT.
HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN
THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS
DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A
SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION
SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.  THESE STORMS WILL MOVE EAST DURING THE
EVENING.  DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS
AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS.
THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW
CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE
SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS
USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER
TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING
ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH FRIDAY...
FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH
EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE
AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN
AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN
DURING THIS PERIOD AS DAMP WEATHER RETURNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WATCH SOUTHWEST SATURDAY...
...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY...

LM/JENSEN
Hazardous weather outlook, May 20, 5:02 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT FRI MAY 20 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
502 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND
50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:18 PM CDTSevere Thunderstorm WarningBISMcLean42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.